Alert archive / Louisiana / Flash Flood Warnings in 1997
Flash Flood Warning 50, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 2, 1997, 11:18 AM CDT for Bienville Parish, Red River Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 1997, 11:18 AM CDT (16:18 UTC)
- Expired
- May 2, 1997, 3:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Bienville Parish, LA, Red River Parish, LA
The radar
The Shreveport radar (KSHV), 66 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 021619 FFWSHV LAC013-031-081-022015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1118 AM CDT FRI MAY 2 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 315 PM CDT FOR THE FOLLOWING AREAS... IN NORTHWEST LOUISIANA ...BIENVILLE PARISH...DE SOTO PARISH...RED RIVER PARISH AS OF 1115 AM CDT DOPPLER WEATHER RADAR INDICATED 2 TO 3 INCHES OF RAIN HAS FALLEN ACROSS NORTHERN DE SOTO PARISH DURING THE PAST HOUR. THE THUNDERSTORMS PRODUCING THE HEAVY RAIN WILL BE MOVING NORTHEAST INTO RED RIVER AND BIENVILLE PARISHES DURING THE NEXT COUPLE OF HOURS. REPORTS FROM CADDO PARISH SHERIFF REPORTS WATER OV4ER SOME ROADS IN KEITHVILLE...IN EXTREME SOUTHERN CADDO PARISH. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 1/10 &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 9:19 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 2, 9:19 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 915 AM CDT FRI MAY 2 1997 ADAP GRAPHICS/RADAR TRENDS ALL POINT TO INCREASED ACTIVITY ACRS NW LA AND NE TX THIS MRNG AS OUTFLOW BOUNDARY FROM LAST NIGHTS ACTIVITY IN OK INTERACTS WITH CONDITIONALLY UNSTABLE AIR OVER THE AREA THIS MRNG. ADAP GRAPHICS INDICATE BEST MSTR CONVERGENCE S OF A LINE FROM MLU TO JUST S OF SHV TO JUST N OF LFK. THIS IS ALSO IN AN AREA OF LITTLE CAP AND LIS IN THE -5 TO -7 RANGE. GOING FCSTS LOK GUD IN WRT POPS...EXCEPT SE OK WHERE POPS MAY NEED TO BE UPPED FOR ACTIVITY WITH FRONT LATER TODAY AND MENTIN OF SEVERE ADDED. TEMPS ACRS NE TX AND NW LA MAY NEED TO ADJUSTED DOWN. IF CLDS DO NOT CLEAR OUT SIGNIF:ICANTLY BEFORE EARLY AFTERNOON DONT THINK LOW TO MID 80S LIKELY. 18
In the hours before
Special weather statement, May 2, 5:45 AM CDT, 5 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-021415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 545 AM CDT FRI MAY 2 1997 ...OUTBREAK OF SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE FOUR STATE AREA TODAY INTO TONIGHT... EARLY THIS MORNING...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS LOCATED ACROSS THE SOUTHERN PLAINS STATES WITH AN ASSOCIATED COLD FRONT STRETCHING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. AHEAD OF THIS COLD FRONT...STRONG SOUTHERLY WINDS CONTINUED TO ADVECT MOISTURE INTO THE FOUR STATE REGION WITH WIND GUSTS THIS MORNING ALREADY REACHING 20 TO 25 MPH ACROSS MOST OF NORTHEAST TEXAS AND SOUTHERN OKLAHOMA. SOUTHERLY WINDS WILL INCREASE THIS MORNING INTO THE AFTERNOON HOURS WITH GUSTS APROACHING 30 TO 35 MPH ACROSS MOST PLACES BY AFTERNOON. EXTREME CAUTION IS ADVISED ACROSS AREA LAKES AND RIVERS AND BOATERS SHOULD BE ALERT TO CHOPPY WATERS AND RAPIDLY CHANGING WEATHER CONDITIONS. DRIVERS OF HIGH PROFILE VEHICLES SHOULD TRAVEL WITH CAUTION TODAY AS WELL. SEVERE THUNDERSTORMS DEVELOPED DURING THE PRE DAWN HOURS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AND PRODUCED AN OUTFLOW BOUNDARY WHICH HAS PROPAGATED INTO NORTHEAST TEXAS AND SOUTHERN OKLAHOMA THIS MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATER THIS MORNING INTO THE AFTERNOON HOURS WITH SOME OF THE STORMS POSSIBLY REACHING SEVERE LIMITS PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE COLD FRONT CURRENTLY ACROSS WEST TEXAS INTO WESTERN OKLAHOMA WILL PROPAGATE EASTWARD TODAY. THIS FRONT ALONG WITH DAYTIME HEATING WILL HELP TO FOCUS THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST TEXAS AND SOUTHERN OKLAHOMA BY AROUND MIDDAY AND ACROSS THE REMAINDER OF THE FOUR STATE AREA INCLUDING SOUTHERN ARKANSAS AND NORTHERN LOUISIANA THIS AFTERNOON INTO TONIGHT. DUE TO THE STRENGTH OF THIS WEATHER SYSTEM...SOME THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL LIKELY BECOME SEVERE PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL AND DEADLY LIGHTNING. BREIF HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS. STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT OFFICIALS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. ACTIVATION MAY BE REQUIRED AS EARLY AS THIS MORNING ACROSS NORTHEAST TEXAS AND ACROSS THE REMAINDER OF THE FOUR STATE AREA BY THIS AFTERNOON INTO TONIGHT. STAY TUNNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT. 13
Special weather statement, May 2, 5:51 AM CDT, 5 hours 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-021415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 545 AM CDT FRI MAY 2 1997 ...OUTBREAK OF SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE FOUR STATE AREA TODAY INTO TONIGHT... EARLY THIS MORNING...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS LOCATED ACROSS THE SOUTHERN PLAINS STATES WITH AN ASSOCIATED COLD FRONT STRETCHING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. AHEAD OF THIS COLD FRONT...STRONG SOUTHERLY WINDS CONTINUED TO ADVECT MOISTURE INTO THE FOUR STATE REGION WITH WIND GUSTS THIS MORNING ALREADY REACHING 20 TO 25 MPH ACROSS MOST OF NORTHEAST TEXAS AND SOUTHERN OKLAHOMA. SOUTHERLY WINDS WILL INCREASE THIS MORNING INTO THE AFTERNOON HOURS WITH GUSTS APROACHING 30 TO 35 MPH ACROSS MOST PLACES BY AFTERNOON. EXTREME CAUTION IS ADVISED ACROSS AREA LAKES AND RIVERS AND BOATERS SHOULD BE ALERT TO CHOPPY WATERS AND RAPIDLY CHANGING WEATHER CONDITIONS. DRIVERS OF HIGH PROFILE VEHICLES SHOULD TRAVEL WITH CAUTION TODAY AS WELL. SEVERE THUNDERSTORMS DEVELOPED DURING THE PRE DAWN HOURS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AND PRODUCED AN OUTFLOW BOUNDARY WHICH HAS PROPAGATED INTO NORTHEAST TEXAS AND SOUTHERN OKLAHOMA THIS MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATER THIS MORNING INTO THE AFTERNOON HOURS WITH SOME OF THE STORMS POSSIBLY REACHING SEVERE LIMITS PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE COLD FRONT CURRENTLY ACROSS WEST TEXAS INTO WESTERN OKLAHOMA WILL PROPAGATE EASTWARD TODAY. THIS FRONT ALONG WITH DAYTIME HEATING WILL HELP TO FOCUS THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST TEXAS AND SOUTHERN OKLAHOMA BY AROUND MIDDAY AND ACROSS THE REMAINDER OF THE FOUR STATE AREA INCLUDING SOUTHERN ARKANSAS AND NORTHERN LOUISIANA THIS AFTERNOON INTO TONIGHT. DUE TO THE STRENGTH OF THIS WEATHER SYSTEM...SOME THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL LIKELY BECOME SEVERE PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL AND DEADLY LIGHTNING. BREIF HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS. STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT OFFICIALS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. ACTIVATION MAY BE REQUIRED AS EARLY AS THIS MORNING ACROSS NORTHEAST TEXAS AND ACROSS THE REMAINDER OF THE FOUR STATE AREA BY THIS AFTERNOON INTO TONIGHT. STAY TUNNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT. 13
Local storm report, May 2, 9:10 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 AM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM ATLANTA TX NON QUALIFIED EVENT
05/02/97 CASS SPOTTER RELAYED REPORT OF
LIGHTNING STRIKING A HOUSE
AND CAUSING A SMALL FIRE.
10Special weather statement, May 2, 10:00 AM CDT, 1 hour 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-021600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT FRI MAY 2 1997 SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG AN OUTFLOW BOUNDARY ACROSS NORTHEAST TEXAS...NORTHWEST LOUISIANA...AND SOUTHWEST ARKANSAS INTO THE EARLY AFTERNOON HOURS. THIS OUTFLOW BOUNDARY IS ASSOCIATED WITH THUNDERSTORMS THAT MOVED THROUGH OKLAHOMA OVERNIGHT. THE FORWARD PROGRESS OF THIS OUTFLOW BOUNDARY HAS SLOWED AND THUNDERSTORMS ARE BEGINNING TO MOVE REPEATEDLY OVER THE SAME AREAS. THIS TRAINING OF THE THUNDERSTORMS WILL LEAD TO HEAVY RAINS OVER THE SAME AREAS INTO THE EARLY AFTERNOON AND MAY CAUSE LOCALIZED FLOODING. LATER TODAY A STRONG UPPER LEVEL SYSTEM AND ITS ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO NORTHWEST SECTIONS OF THE FOUR STATE REGION. ANOTHER ROUND OF THUNDERSTORMS SHOULD DEVELOP AS THIS SYSTEM MOVES THROUGH THE AREA. SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE POTENTIAL FOR ISOLATED TORNADOES...IS POSSIBLE WITH THESE STORMS AS THEY MOVE RAPIDLY ACROSS THE FOUR STATE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS WILL LIKELY BE NEEDED TODAY AND TONIGHT ACROSS THE FOUR STATE REGION. THIS IS A RAPIDLY DEVELOPING AND POTENTIALLY DANGEROUS SEVERE WEATHER SITUATION. CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR LOCAL COMMERCIAL OR CABLE MEDIA OUTLET FOR FURTHER STATEMENTS AND UPDATES.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:52 AM CDT | Flash Flood Warning | SHV | Bossier, Caddo | 4 hr |
| May 2, 11:18 AM CDT | Flash Flood Warning | SHV | De Soto | 4 hr |
| May 2, 12:36 PM CDT | Severe Thunderstorm Warning | SHV | De Soto | 54 min |
| May 2, 12:53 PM CDT | Flash Flood Warning | SHV | Ouachita | 4 hr |
| May 2, 1:00 PM CDT | Tornado Warning | SHV | De Soto | 45 min |
| May 2, 2:25 PM CDT | Severe Thunderstorm Warning | SHV | Webster | 50 min |
| May 2, 3:18 PM CDT | Flash Flood Warning | SHV | Webster | 117 min |
| May 2, 3:33 PM CDT | Severe Thunderstorm Warning | SHV | Claiborne | 57 min |
| May 2, 3:57 PM CDT | Tornado Warning | SHV | Union | 33 min |
| May 2, 4:03 PM CDT | Tornado Warning | SHV | Ouachita | 42 min |
| May 2, 5:01 PM CDT | Severe Thunderstorm Warning | SHV | Union | 44 min |
| May 2, 5:10 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 50 min |
| May 2, 5:46 PM CDT | Tornado Warning | SHV | Sabine | 29 min |
| May 2, 5:59 PM CDT | Tornado Warning | SHV | Natchitoches | 31 min |
| May 2, 6:31 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Winn | 29 min |
Nearby
Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.